Florida, 2023

Damaging Wind in Florida, September 21, 2023

September 21, 2023 · NWS JAX · 1 event in 1 county or zone

A dynamic day as a warm front lifted northward across the area in the early morning with coastal convergence bringing isolated stronger storms over the adjacent marine waters and locally heavy rainfall near the coast. In the afternoon, the front shift back to the south and inland as high pressure strengthened northeast of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A dynamic day as a warm front lifted northward across the area in the early morning with coastal convergence bringing isolated stronger storms over the adjacent marine waters and locally heavy rainfall near the coast. In the afternoon, the front shift back to the south and inland as high pressure strengthened northeast of the region. The front combined with diurnal instability and sea breeze convergence produced isolated strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 21, 2:01 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 21, 2:01 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
301 PM EDT Thu Sep 21 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Through Tonight)
Issued at 301 PM EDT Thu Sep 21 2023

Northeast steering flow around slow developing low pressure system
well east of the region continues to trigger scattered to numerous
showers and embedded storms area-wide, but mainly concentrated
along a quasi East Coast Sea Breeze front/outflow boundary moving
slowly inland from the Okefenokee Swamp southward across most of
inland NE FL. A few of these storms may become strong with gusty
winds to 40 to 50 mph, heavy rainfall, frequent lightning and
maybe even some pea size hail. This activity will continue to
shift further inland by the evening hours and fade towards sunset
as new activity develops over the Atlantic Coastal Waters and will
continue to impact the Atlantic Coastal Counties, beaches and I-95
corridor through the overnight hours with occasional showers
containing some brief heavy rainfall and gusty winds. Breezy
Northeast winds at 15-25G35 mph will remain in place along the
coast through the night, while surface winds will become North in
the 5-10 mph range over inland areas overnight with mainly dry
conditions. Low temps will fall into the middle 60s inland SE GA
and upper 60s inland NE FL and lower 70s along the Atlantic
Coastal areas.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 301 PM EDT Thu Sep 21 2023

Friday...Breezy North winds at 15-25G30-35 mph (below Wind
Advisory criteria) will slowly shift any morning shower and
isolated storm activity along the NE FL coastal counties in the
morning hours south of the region by the afternoon hours with just
some lingering isolated showers over the coastal waters. Skies
becoming Mostly Sunny by the afternoon with highs near normal
values in the lower 80s across SE GA and mostly middle 80s across
NE FL. Main impacts from low pressure well east of the region will
continue to be high risk of rips, rough surf of 4-6 feet (just
below High Surf criteria) and potential for Minor Tidal flooding
during the afternoon high tide cycle, but too early to issue
Coastal Flood Advisory.

Friday Night...Weak high pressure builds in the wake of departing
low pressure with North winds 10 to 20 mph in the evening
decreasing to Northwest 5 to 10 mph overnight under Mostly clear
skies and drier airmass filtering into the region. Min temps will
fall into the upper 50s inland SE GA and lower 60s for inland NE
FL and mid/upper 60s along the Atlantic Coast.

Saturday...Drier W-NW steering flow will continue to bring in
drier airmass into the region with just a few light morning
showers possible along the Atlantic Coast, otherwise becoming
Mostly Sunny with Northwest to North surface winds in the 10-15
mph range and Max Temps at slightly below normal levels in the
lower/middle 80s, with humidity levels at reasonable values with
dew points in the 50s/60s.

Saturday Night...Weak pressure pattern will lead to light winds
under Mostly Clear skies and expect Min temps to bottom out in the
lower 60s inland, middle 60s along the I-95 corridor and upper
60s along the Atlantic Coast.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 301 PM EDT Thu Sep 21 2023

Sunday/Monday...Weak high pressure will remain in place with a
light West-Southwest steering flow which will lead to above normal
Max Temps into the upper 80s/near 90, while limited moisture will
keep shower or thunderstorm activity isolated with any weak
afternoon sea breeze pushing in from the Atlantic. Low temps
remaining in the 60s inland and in the lower 70s along the coast.

Tuesday...Above normal temps continue but slow increase in
moisture levels with PWATs into the 1.6 to 1.9 inch range will
likely lead to at least scattered showers and isolated storms by
the afternoon hours as weak sea breeze fronts push inland from the
Atlantic.

Wednesday/Thursday...Longer-range models not showing much
agreement but weakening frontal boundary pushing through the SE US
will likely end up close enough to the SE GA/NE FL region to
knock Max temps back closer to normal values in the lower/middle
80s SE GA and mid/upper 80s NE FL and continue the threat of at
least scattered to numerous showers with isolated storms, mainly
during the daylight hours. Lows continue in the 60s inland and
lower 70s along the Atlantic Coast.

&&

.AVIATION...
(18Z TAFS)
Issued at 126 PM EDT Thu Sep 21 2023

Showers and storms will continue to become more widespread in the
afternoon with gusty northwesterly winds strengthening through
today with speeds reaching up to about 12-15 knots with gusts of
20-25 knots. Chances for storms will decrease overnight and into
Friday morning as drier and more stable conditions settle into
place. However, gusty winds will rebuild from out of the north on
Friday after becoming more relatively mild overnight.

&&

.MARINE...
Issued at 301 PM EDT Thu Sep 21 2023

Strengthening northeast winds are expected tonight as an area of
low pressure forms well east of the Florida Atlantic coast and
tracks slowly northward. Small Craft Advisory conditions will
develop tonight, with a few gale force gusts possible over the
offshore waters on Friday and Friday Night as winds become
Northerly. Winds and seas will begin to subside Saturday and
Sunday as the low tracks farther away from the local waters and
high pressure builds north of region for the start of next week.

Rip Currents/Surf/Coastal Flooding: High risk will remain in place
through Saturday, along with an increase in surf/breakers to 4 to
6 feet on Friday, likely just below High surf criteria of 7 feet.
Elevated tidal levels are expected on Friday with the afternoon
tide cycle pushing 1.5-1.8 ft above MHHW along the Atlantic Coast
and 1.0-1.3 ft above MHHW along the St. Johns river with some
pockets of minor tidal flooding possible, but not enough evidence
for widespread minor flooding to warrant the issuance of Coastal
Flood Advisory with this package.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  83  59  84 /  20   0   0   0
SSI  71  83  65  84 /  60  10  10   0
JAX  68  84  62  87 /  50  20   0   0
SGJ  71  83  66  85 /  50  40  10   0
GNV  68  86  62  87 /  20  10   0   0
OCF  67  87  62  87 /  20  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Friday night for FLZ124-125-
     133-138.

GA...High Rip Current Risk through late Friday night for GAZ154-166.

AM...Small Craft Advisory from 8 PM this evening to 4 PM EDT Saturday
     for AMZ450-452.

     Small Craft Advisory from 8 AM Friday to 8 PM EDT Saturday for
     AMZ454.

     Small Craft Advisory until 8 PM EDT Saturday for AMZ470-472.

     Small Craft Advisory from 8 PM this evening to 8 PM EDT Saturday
     for AMZ474.

&&

In the hours before

Special weather statement, Sep 21, 2:44 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
344 PM EDT Thu Sep 21 2023

FLZ035-222-212030-
Southern Columbia FL-Gilchrist FL-
344 PM EDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GILCHRIST AND
SOUTHWESTERN COLUMBIA COUNTIES THROUGH 430 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort White, or near Ichetucknee Spring, moving southwest at 5 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ichetucknee Spring and Fort White.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2993 8280 2995 8279 2996 8278 2996 8276
      2997 8276 3000 8272 2998 8260 2984 8267
      2993 8282
TIME...MOT...LOC 1944Z 023DEG 6KT 2997 8270

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Sep 21, 2:49 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT Thu Sep 21 2023

FLZ140-240-212030-
Central Marion FL-Eastern Marion FL-
349 PM EDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MARION COUNTY
THROUGH 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Salt Springs, moving south at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynne, Juniper Springs, and Salt Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2934 8196 2939 8175 2916 8166 2912 8200
TIME...MOT...LOC 1948Z 358DEG 14KT 2933 8182

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Sep 21, 3:16 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
416 PM EDT Thu Sep 21 2023

FLZ031-136-212100-
Eastern Alachua FL-Bradford FL-
416 PM EDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BRADFORD AND NORTH
CENTRAL ALACHUA COUNTIES THROUGH 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
New River, or 8 miles southeast of Lake Butler, moving south at 5
mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sampson and Brooker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2990 8236 2997 8224 2985 8216 2980 8237
TIME...MOT...LOC 2015Z 342DEG 6KT 2993 8226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Sep 21, 3:37 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
437 PM EDT Thu Sep 21 2023

GAZ163-212115-
Clinch GA-
437 PM EDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLINCH COUNTY THROUGH
515 PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Needmore, or 11 miles northwest of Fargo, moving south
at 10 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Clinch
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3087 8274 3086 8261 3072 8262 3075 8280
      3075 8281
TIME...MOT...LOC 2036Z 011DEG 9KT 3082 8267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Sep 21, 3:40 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
440 PM EDT Thu Sep 21 2023

FLZ136-212130-
Eastern Alachua FL-
440 PM EDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALACHUA COUNTY THROUGH
530 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Gainesville Airport, or 9 miles north of Gainesville,
moving south at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gainesville and Gainesville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2980 8238 2984 8223 2967 8216 2965 8237
TIME...MOT...LOC 2040Z 348DEG 12KT 2981 8230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Sep 21, 4:03 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
503 PM EDT Thu Sep 21 2023

FLZ136-236-212130-
Eastern Alachua FL-Western Alachua FL-
503 PM EDT Thu Sep 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ALACHUA COUNTY
THROUGH 530 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gainesville, moving south at 20 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gainesville, Archer, University Of Florida, and Micanopy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2948 8255 2969 8252 2970 8229 2949 8223
      2948 8233
TIME...MOT...LOC 2102Z 351DEG 16KT 2967 8236

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
September 21, 4:09 PM EST
Where
Alachua County, Gainesville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
29.650, -82.320

A large tree was blown down and blocked the intersection of NE 2nd Street and NE 2nd Avenue in Gainesville. The cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130529.